Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


re: are my meds working (2)
Dec 21, 2005

Thanks for the fast response. I have had liver function tests - now that the ast/alt are getting back to normal all seems ok - no hepatitis a,b or c (tested and had hep a/b vac) - for the steven johnson's syndrome my Dr gave me high doses of prednisone and benedril - talk about being spaced out for a few weeks! Just concerned that my body may not be liking the Sustiva (or the Truvada?) - Dr. does not seem to want to discuss anything - just that I should be content. Not my style - I like to confront things BEFORE they become a major issue, not wait and see what happens. Had other skin problems - was told they were IRS and would go away - I used aloe lotions to get back to normal. Not sure why Sustiva has SLS in it as an "inactive ingredient" - a known skin irritant - and rash is a known side effect of Sustiva. Not sure what to do. Considering a med switch or a Dr. switch to someone who seems more interested in my "quality of life" rather than spending only 10 minutes with me on visits. My GI Dr is concerned about toxicity from the drugs - next appt is just after Christmas with the ID Dr.

Response from Dr. Young

Thanks for your follow up.

I agree with you that it's better to try to avoid toxicities before starting medications and to be proactive about both monitoring and treatment of side effects before they become more of a problem.

In general the regimen that you're taking is well tolerated, though it's also fair to say that there are patient who have enough difficulty to mandate a switch in treatments. Skin problems are not uncommon among many HIV treatments and among patients who are not taking medications. If aloe lotions are taking care of your skin, it may simply be an issue of dry skin (exacerbated, perhaps by medications)- other emolients and hydration often take care of this for my patients.

I can't speak to why specific ingredients are included in tablet medications- if you're having serious issues, one can't eliminate the SLS or others, and might simply need to switch the entire pill.

It does sound like you're having difficulty communicating your needs to your doctor. Before switching, I'd certainly suggest discussing your need to discuss your quality of life issues with him or her. Perhaps there are others in the office (case managers, psychologists) that serve some of these roles. In the end, though, you deserve to find healthcare providers that you can discuss your symptoms and needs-- switching to someone else or getting a second opinion might be one way to achieve this.

Good luck, BY



Previous
future med?
Next
Happy Christmas

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement